Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 75, NWS Birmingham, AL

April 10, 2009Lee County, Russell County, Alabama

NWS Birmingham, AL issued this tornado warning at Apr 10, 2009, 8:24 PM CDT for Lee County, Russell County, Alabama. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2009, 8:24 PM CDT (01:24 UTC)
Expired
Apr 10, 2009, 8:45 PM CDT
In force
21 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lee County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Apr 10, 8:30 PM CDTTSTM WND DMGPhenix City, ALNUMEROUS TREES DOWN AND FOUR TO FIVE HOMES DAMAGED IN PHENIX CITY ON SAMFORD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 2:39 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 110124
TORBMX
ALC081-113-110145-
/O.NEW.KBMX.TO.W.0075.090411T0124Z-090411T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT FRI APR 10 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHEASTERN RUSSELL COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF PHENIX CITY...

* UNTIL 845 PM CDT

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LADONIA...
  OR NEAR PHENIX CITY...MOVING EAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  PHENIX CITY AND BIBB CITY BY 830 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 1 
INCH SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN ALABAMA.

&&

LAT...LON 3235 8500 3233 8500 3236 8518 3256 8516
      3255 8501 3253 8499 3245 8498 3243 8496
      3238 8496
TIME...MOT...LOC 0124Z 273DEG 41KT 3245 8509

$$

27

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 10, 6:49 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 10, 6:49 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT FRI APR 10 2009

.UPDATE...FOR AVIATION DISCUSSION.

&&

.DISCUSSION...

NOT MANY CHANGES TO PREVIOUS FORECAST PACKAGE. PARTS OF NE CWA UNDER
A HIGH RISK FROM SPC WITH REMAINDER OF AREA UNDER MDT RISK. RAPID
DESTABILIZATION IS TAKING PLACE THIS AFTERNOON ACROSS MUCH OF
CENTRAL ALABAMA...AS THE CAP IS QUICKLY ERODING AWAY FURTHER NORTH.
WILL WATCH THE CAP STAY STRONGER FURTHER SOUTH...SAY SOUTH OF
I20...BUT EVENTUALLY COOLING ALOFT COMBINED WITH SURFACE HEATING AND
MOISTENING WILL WIN OUT. THE OTHER QUESTIONS THAT REMAIN ARE PW
VALUES FOR AREAS SOUTH OF 20. FOR NOW WE ARE LOOKING AT VALUES JUST
ABOVE 1 INCH ALONG THE FRONT SUGGESTING THE CELLS WILL BECOME MORE
INDIVIDUALIZED AND ISOLATED AS THE LINE PUSHES FURTHER SOUTH AND
EAST. AREAS NORTH LOOK PARTICULARLY DANGEROUS AS AGAIN RAPID
DESTABILIZATION IS ALLOWING CAPE VALUES TO SOAR TO JUST BELOW 3000
J/KG AND SRH VALUES ABOVE 300 BOTH IN THE 0 TO 3 KM RANGE AND 0 TO 1
KM RANGE. TORNADOES WILL BE A HIGH THREAT...WITH EVEN STRONG
TORNADOES POSSIBLE ACROSS THE NORTHERN CWA. HAIL CONTINUES TO BE THE
BIGGEST THREAT AS LAPSE RATES ALOFT CONTINUE TO INCREASE AND CAPE
VALUES IN THE MAXIMUM HAIL GROWTH ZONE HAVE INCREASED TO NEARLY 500
J/KG...WHICH IS ABOUT THE HIGHEST IVE SEEN IN QUITE SOME TIME. IN
ADDITION...VERY STRONG GRADIENT FLOW WILL CONTINUE FOR AREAS AHEAD
OF THE FRONT...POTENTIALLY RESULTING IN SOME TREES GOING DOWN.

DUE TO ORIENTATION OF STORMS (NE-SW)...EXPECT SEVERE WEATHER TO
CONTINUE FOR AREAS EAST OF I-65 AND SOUTH OF I-20 UNTIL THE 02-04Z
TIMEFRAME WITH THE LINE MOVING INTO GA AFTER THAT TIME.

CALM AND COOLER ON SATURDAY WITH NEXT SYSTEM AFFECTING REGION AS
EARLY AS 00Z SUNDAY IN WESTERN SECTIONS AND ACROSS REMAINDER OF
STATE AFTER 06Z. TUE AND WED WILL HAVE NEAR NORMAL TEMPS WITH
ANOTHER ROUND OF STORMS LATE IN WEEK.

LAWS/STEFKOVICH

&&

.AVIATION...00Z TAF DISCUSSION.

WILL CONTINUE THREAT OF THUNDERSTORMS AT MGM AND TOI UNTIL 05Z.
VISIBLE SATELLITE SHOWS A LARGE BREAK IN THE CLOUD COVER BEHIND
FRONT...BEFORE COLD-AIR ADVECTION...MVFR CIGS MOVE SOUTHEAST BACK
OVER OUR NORTHERN TAF SITES.  I HAVE THESE MVFR CIGS BACK IN THE
TAFS BY 09Z.  THE TREND LOOKS GOOD FOR VFR CONDITIONS AT ALL TAF
SITES BY 18Z.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     49  67  42  68  56 /  30  10  10  10  70
ANNISTON    52  67  46  69  60 /  30  10  10  10  70
BIRMINGHAM  51  66  46  70  61 /  20  10  10  20  70
TUSCALOOSA  52  69  45  70  63 /  20  10  10  30  70
CALERA      53  67  47  69  60 /  20  10  10  20  70
AUBURN      56  71  48  72  57 /  30  10  10  10  70
MONTGOMERY  56  74  47  74  60 /  20  10  10  20  70
TROY        57  75  49  75  60 /  30  10  10  20  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY IN EFFECT FOR ALL COUNTIES UNTIL 7 PM TODAY.
Hazardous weather outlook, Apr 10, 1:04 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT FRI APR 10 2009

ALZ011>015-017>050-111130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
104 PM CDT FRI APR 10 2009

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS NORTH
ALABAMA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTH
CENTRAL ALABAMA. LARGE HAIL...TORNADOES...AND DAMAGING WINDS ARE ALL
POSSIBLE WITH THESE STORMS.

FOR AREAS ALONG AND NORTH OF A LINE FROM AUBURN...TO ALABASTER...TO
REFORM...THERE WILL BE A POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS
WITH STRONG TORNADOES AND VERY LARGE HAIL.

FOR AREAS SOUTH OF THIS LINE...ISOLATED SEVERE STORMS ARE POSSIBLE
WITH VERY LARGE HAIL AND DAMAGING WINDS.

THE SEVERE WEATHER THREAT WILL END WITH A COLD FRONTAL PASSAGE LATE
THIS AFTERNOON AND THIS EVENING. THE FRONT WILL BE LOCATED NEAR A
LINE FROM SELMA TO ANNISTON BY AROUND 7 PM.

IN ADDITION TO THE SEVERE THUNDERSTORMS...STRONG STRAIGHT LINE WINDS
NOT ASSOCIATED WITH THUNDERSTORMS WILL LAST THROUGH THE AFTERNOON.
WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE. THESE WINDS MAY KNOCK
A FEW TREES DOWN OR BREAK SOME LIMBS. SECURE ALL OUTDOOR FURNITURE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON MONDAY...AS A COLD FRONT
PUSHES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
INTO THE EVENING AND POSSIBLY AGAIN ON MONDAY.

75/LINHARES

In the hours before

Local storm report, Apr 10, 7:46 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
746 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG 2 S ONEONTA             33.92N 86.47W
04/10/2009                   BLOUNT             AL   EMERGENCY MNGR

            TREE DOWN ON POWER LINE ON BOAT LANDING ROAD.

&&

KSUMRALL
Local storm report, Apr 10, 7:52 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND DMG S SYLACAUGA             33.18N 86.26W
04/10/2009                   TALLADEGA          AL   EMERGENCY MNGR

            TREE DOWN ON NEW COUNTY LINE ROAD NEAR THE COUNTY LINE
            CHURCH DUE TO GRADIENT WINDS AHEAD OF STORM SYSTEM.

&&

KSUMRALL
Local storm report, Apr 10, 7:54 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
754 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             5 NW MARTIN DAM         32.73N 85.97W
04/10/2009  E2.75 INCH       ELMORE             AL   EMERGENCY MNGR

            BASEBALL SIZE HAIL REPORTED IN THE WINDEMERE COMMUNITY
            JUST NORTHEAST OF KOWALIGA BRIDGE ON ALABAMA HIGHWAY 63.

&&

LINHARES
Local storm report, Apr 10, 8:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
804 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     BEAR CREEK              34.26N 87.72W
04/10/2009                   MARION             AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN IN AND AROUND BEAR CREEK.

&&

KSUMRALL
Local storm report, Apr 10, 8:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG OHATCHEE                33.78N 86.02W
04/10/2009                   CALHOUN            AL   EMERGENCY MNGR

            TREES DOWN ON POWERLINES ON JACKSON TRACE ROAD AND
            GREENSPORT ROAD FROM GRADIENT WINDS AHEAD OF STORM
            SUSTEM.

&&

KSUMRALL
Local storm report, Apr 10, 8:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
819 PM CDT FRI APR 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     NON-TSTM WND DMG LOCUST FORK             33.91N 86.62W
04/10/2009                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN WITH GRADIENT WINDS AHEAD OF MAIN STORM
            SYSTEM.

&&

KSUMRALL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:05 PM CDTTornado WarningBMXChambers, Elmore, Lee, Macon, Tallapoosa55 min
Apr 10, 7:07 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa38 min
Apr 10, 7:18 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes, Montgomery, Perry57 min
Apr 10, 7:41 PM CDTTornado WarningBMXLee, Macon, Russell49 min
Apr 10, 7:45 PM CDTTornado WarningBMXElmore, Lee, Macon, Tallapoosa60 min
Apr 10, 7:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Bullock, Elmore, Macon, Montgomery62 min
Apr 10, 8:26 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes, Montgomery64 min
Apr 10, 8:37 PM CDTTornado WarningBMXLee, Macon, Russell68 min
Apr 10, 8:47 PM CDTTornado WarningBMXBullock, Macon, Montgomery58 min
Apr 10, 9:33 PM CDTTornado WarningBMXBarbour, Bullock, Macon, Russell57 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.